Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS State College, PA

May 13, 2014Bedford County, Franklin County, Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 13, 2014, 5:41 PM EDT for Bedford County, Franklin County, Fulton County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2014, 5:41 PM EDT (21:41 UTC)
Expired
May 13, 2014, 6:45 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Franklin County, PA, Fulton County, PA

The radar

The State College radar (KCCX), 119 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS51 KCTP 132141
SVRCTP
PAC009-055-057-132245-
/O.NEW.KCTP.SV.W.0003.140513T2141Z-140513T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT TUE MAY 13 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 645 PM EDT

* AT 540 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BUFFALO MILLS TO NEAR INGLESMITH TO NEAR
  WARFORDSBURG...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...BREEZEWOOD...WARFORDSBURG...CLEARVILLE...EVERETT...
  MERCERSBURG...MCCONNELLSBURG...BIG COVE TANNERY...CRYSTAL
  SPRINGS...NEEDMORE...VALLEY-HI...CLAYLICK...LOCUST GROVE...
  INGLESMITH...BARNES GAP...RAINSBURG...UPTON AND WHITETAIL SKI AREA.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 70 BETWEEN MILE MARKERS 147 AND 170.
 THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 145 AND 166.
 INTERSTATE 99 NEAR MILE MARKER 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR LOCAL AUTHORITY WHO WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN STATE COLLEGE PA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3989 7870 4013 7844 3999 7810 3979 7776
      3972 7795 3972 7852
TIME...MOT...LOC 2140Z 231DEG 17KT 3989 7856 3981 7845 3972 7826 

$$

LAMBERT/CERU
1 follow-up statement
207 
WWUS51 KCTP 132213
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
613 PM EDT TUE MAY 13 2014

PAC009-055-057-132245-
/O.CON.KCTP.SV.W.0003.000000T0000Z-140513T2245Z/
BEDFORD PA-FULTON PA-FRANKLIN PA-
613 PM EDT TUE MAY 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN BEDFORD...FULTON AND SOUTHWESTERN FRANKLIN
COUNTIES...

AT 609 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR EVERETT TO NEAR CLEARVILLE TO NEAR 
WARFORDSBURG...MOVING NORTHEAST AT 20 MPH. THE MOST INTENSE STORM IN 
THIS LINE WAS LOCATED ALONG THE PENNSYLVANIA...MARYLAND BORDER ABOUT 
4 MILES TO THE SOUTH SOUTHEAST OF COVE MILLS.
 
THESE SEVERE STORMS WILL BE NEAR...  

EVERETT...NEEDMORE AND LOCUST GROVE AROUND 620 PM EDT. 
BREEZEWOOD...BIG COVE TANNERY AND CRYSTAL SPRINGS AROUND 630 PM EDT. 
MERCERSBURG...MCCONNELLSBURG...VALLEY-HI AND CLAYLICK AROUND 640 PM 
EDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WHITETAIL SKI AREA AND UPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN STATE COLLEGE PA.

&&

LAT...LON 4002 7854 4013 7844 3999 7810 3979 7776
      3972 7795 3972 7829
TIME...MOT...LOC 2209Z 230DEG 17KT 4002 7843 3989 7832 3974 7812 

$$

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:05 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 13, 4:05 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT TUE MAY 13 2014

.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL KEEP THE REGION MILD AND RATHER
HUMID THROUGH AT LEAST THURSDAY. COOLER WEATHER IS IN STORE FOR
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
JUST AS THE SHOWERS HAVE MOVED OUT OF MY NERN ZONES...A NEW STORM
HAS POPPED ON THE RIDGE OVER SWRN CENTRE COUNTY. SATELLITE SHOWS
THE CU FIELD GROWING OVER THE SWRN HALF OF MY FCST AREA...WHERE
THE RAP DEPICTS CAPES EXCEEDING 1000J ALONG WITH AN ERODING CAP.

HRRR SHOWS SCATTERED CONVECTION CONTINUING TO DEVELOP AS THE
AFTERNOON PROGRESSES. THE OVERALL COVERAGE CALLS FOR CHANCE POPS
AS THE PATTERN NOW RESEMBLES SOMETHING MORE COMMON IN JULY WITH
PULSE STORMS AND LITTLE CHANCE FOR ORGANIZATION.

THE REMAINDER OF THE AFTERNOON LOOKS UNSEASONABLY WARM AND HUMID.
MAXES WILL TOP OUT SURGE INTO THE LOWER TO MIDDLE 80S FOR MOST...
WITH FAIRLY UNCOMFORTABLE DEWPOINTS RISING TO THE LOWER TO MIDDLE
60S.

FOR TONIGHT...INDICATIONS ARE THAT THE BACK DOOR COLD FRONT COULD
ACTUALLY BE SHOVED BACK ALL THE WAY TO THE LAURELS...ALLOWING A
LOW LEVEL SERLY MARITIME FLOW TO COVER MUCH OF THE FORECAST AREA
BY MORNING. IT WILL REMAIN HUMID...SO SCATTERED SHOWERS/STORMS
CANNOT BE RULED OUT...BUT I WOULD EXPECT ACTIVITY TO DWINDLE WITH
THE LOSS OF HEATING THIS EVENING AND OVERNIGHT.

LOWS AVERAGING IN THE 60S ARE ACTUALLY WELL ABOVE NORMAL...SOME
15-20 DEG...FOR MID MAY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE MARITIME FLOW WILL CAUSE WEDNESDAY TO START OFF ON THE CLOUDY
SIDE...WHICH SHOULD LEAD TO A SLIGHTLY COOLER DAY WITH MAX TEMPS
MAINLY IN THE 70S. THE BEST CHANCE FOR BREAKS IN THE CLOUDS WILL
BE IN THE AFTERNOON AND THERE WILL ONCE AGAIN BE A CHANCE OF
SHOWERS AND THUNDERSTORMS WITH THE CONTINUED ADVECTION OF MOISTURE
INTO THE REGION AHEAD OF THE DEEP MIDWESTERN TROUGH AND FRONTAL
SYSTEM.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
WELL AMPLIFIED AND SLOWLY PROGRESSIVE LONGWAVE RIDGE - TROF -
RIDGE PATTERN COVERING THE CONTINENTAL U.S. AT THE START OF THE
LONG TERM PERIOD IS FORECAST TO TRANSLATE INTO A TROF - RIDGE -
TROF PATTERN BY THE END OF THE PERIOD. OBVIOUSLY...THIS WILL
ENTAIL THE MAIN UPPER TROF NOW EMERGING INTO THE PLAINS STATES TO
MOVE INTO THE EASTERN U.S. DURING THE PERIOD...AS AS BEEN
ADVERTISED FOR AT LEAST SEVERAL DAYS IF NOT LONGER.

PRIOR TO THAT...THE AMPLIFIED SUBTROPICAL UPPER RIDGE NOW IN PLACE AND
ITS AFFECTS WILL DOMINATE THE REGION AT LEAST INTO EARLY THUR...WITH
SUMMER-LIKE TEMPERATURES...HUMIDITY AND ISOLATED TO SCATTERED
CONVECTION.

AS THE WELL ADVERTISED UPPER TROF AND ASSOCIATED COLD FRONT
ARRIVES...LATER THURSDAY THROUGH FRIDAY AT THIS POINT...RAIN
SHOWERS WILL BECOME MORE WIDESPREAD. THE FRONT IS EXPECTED PUSH
INTO A REGION OF PW OF 1.5 TO 2 INCHES AS THE FRONT BECOMES
ALIGNED WITH THE MID AND UPPER LEVEL FLOW...CONTINUING THE POTENTIAL
FOR A SIGNIFICANT RAINFALL EVEN SOMEWHERE ACROSS THE MID-
ATLANTIC STATES. ACCCORDINGLY CENTRAL PA IS IN THE NCEP/WPC
SLIGHT RISK AREA OF EXCESSIVE RAINFALL FOR THURSDAY INTO FRIDAY.

THE FRONT/UPPER SHOULD EXIT THE MID ATLC COAST SAT MORNING...HOWEVER
A SECONDARY PUSH/SHORT WAVE OF COOLER AIR MAY COME THROUGH LATER ON
SATURDAY HELPING TO INVIGORATING POST FRONTAL SHOWERS THROUGH THE
WEEKEND. DRIER BUT COOLER WEATHER WILL THEN PERSIST FOR THE
REMAINDER OF THE PERIOD...WITH TEMPERATURES SLOWLY MODERATING
FROM 5 TO 10 DEGREES BELOW NORMAL ON SATURDAY AND SUNDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
TERMINALS ARE ALL VFR AS OF MID DAY...AND THAT TREND WILL CONTINUE
INTO THE EVENING WITH THE EXCEPTION OF THE AIRPORTS THAT GET HIT
BY THE POP-UP SHOWERS AND THUNDERSTORMS. THE CONVECTION WILL
CONTINUE TO BE SPOTTY FOR THE REMAINDER OF THE AFTERNOON...AND
WILL TEND TO FADE WITH THE LOSS OF HEATING LATER TODAY AND THIS
EVENING.

MODELS CONTINUE TO SHOW MARITIME AIR PUSHING WESTWARD ACROSS THE
AIRSPACE TONIGHT IN ASSOCIATION WITH A BACK DOOR COLD FRONT. THIS
SHOULD RESULT IN MVFR/IFR CEILINGS AND AREAS OF PATCHY
FOG...ESPECIALLY OVER CENTRAL AND EASTERN TERMINALS. IT'S STILL
NOT CLEAR HOW FAR WEST AND NORTH THE LOW CLOUDS WILL MANAGE TO
INVADE...BUT CONFIDENCE WAS HIGH ENOUGH IN THE GUIDANCE TO
INCLUDE DETERIORATING CONDITIONS IN ALL THE TAFS.

ANTICIPATE SLOW IMPROVEMENT BY WED AFTERNOON WITH MORE SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING INVOF FRONTAL CONVERGENCE
ZONE OVER WESTERN/CENTRAL PA.

.OUTLOOK...

THU...VFR-MVFR WITH ISOLD-SCT SHWRS/TSTMS.

FRI...MVFR-IFR LKLY WITH N-S BAND OF LOCALLY HEAVY RAIN AND
ASSOCIATED WITH A SLOW MOVING COLD FRONT.

SAT...VFR-MVFR CIGS WITH SCT SHOWERS MAINLY WEST.

SUN...MAINLY VFR BUT WITH SCATTERED AFTERNOON SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...GARTNER
AVIATION...LA CORTE
Hazardous weather outlook, May 13, 5:14 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 AM EDT TUE MAY 13 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
514 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL FLOODING
FROM THURSDAY AFTERNOON INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 3:32 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT TUE MAY 13 2014

PAZ012-041-132015-
NORTHERN LYCOMING PA-NORTHERN CLINTON PA-
332 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT...

AT 330 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GLEN UNION...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND BRIEF WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WATERVILLE AND LITTLE PINE STATE PARK AROUND 410 PM EDT.

THIS INCLUDES STATE ROAD 120 NEAR HYNER VIEW STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4125 7727 4121 7733 4118 7741 4121 7771
      4126 7775 4135 7773 4141 7730
TIME...MOT...LOC 1930Z 274DEG 16KT 4127 7763

LAMBERT
Special weather statement, May 13, 5:09 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT TUE MAY 13 2014

PAZ034-035-132200-
BEDFORD PA-FULTON PA-
509 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT...

AT 506 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR LA VALE TO NEAR INGLESMITH TO VALLEY VIEW...
AND MOVING EAST NORTHEAST AT 20 MPH.

PEA TO MARBLE SIZE HAIL AND BRIEF WIND GUSTS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH SOME OF THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  INGLESMITH AROUND 530 PM EDT.
  BARNES GAP AROUND 540 PM EDT.
  WARFORDSBURG AROUND 600 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HYNDMAN.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 162 AND 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3973 7880 3979 7876 3987 7875 3985 7839
      3975 7807 3974 7807 3972 7810 3972 7817
TIME...MOT...LOC 2106Z 258DEG 16KT 3974 7881 3967 7852 3958 7826

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:10 AM EDTSpecial Weather StatementCTPCambria, Somerset65 min
May 13, 8:53 AM EDTAreal Flood AdvisoryCTPCameron, Clinton, Elk, McKean, Potter2 hr
May 13, 3:32 PM EDTSpecial Weather StatementCTPClinton43 min
May 13, 5:09 PM EDTSpecial Weather StatementCTPBedford51 min
May 13, 6:42 PM EDTSpecial Weather StatementCTPCambria33 min
May 13, 6:46 PM EDTSevere Thunderstorm WarningCTPCambria59 min
May 13, 6:56 PM EDTSevere Thunderstorm WarningCTPBlair49 min
May 13, 7:08 PM EDTSpecial Weather StatementCTPFranklin37 min
May 13, 7:44 PM EDTSpecial Weather StatementCTPBlair61 min
May 13, 7:57 PM EDTSpecial Weather StatementCTPPotter48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.